[Skip to Content]
[Skip to Content Landing]
Article
April 3, 1978

Side Effects vs Allergy

Author Affiliations

Union Hospital Lynn, Mass

JAMA. 1978;239(14):1394. doi:10.1001/jama.1978.03280410036009

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  Ray W. Gifford, Jr, MD, despairs the innocence of medical consumers who would ask for 100% safe drugs or none at all (238:589-590, 1977). At times physicians face even greater frustration dealing with patients who label themselves allergic to such relatively safe drugs as penicillin, codeine, ferrous sulfate, and tetracyclines after experiencing the side effects (eg, nausea, constipation, and monilial infection) but not true toxicity. The timid or once burnt physician may then prescribe the more expensive, possibly less effective, and potentially toxic substitute rather than violate this bogus warning.Perhaps if we all instruct patients in the difference between allergy and side effects, medical charts will carry less grist for the malpractice mill and greater pharmaceutical latitude for good medical care.

×